Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 86, NWS Topeka, KS

July 27, 2000Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 27, 2000, 7:50 PM CDT for Pottawatomie County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2000, 7:50 PM CDT (00:50 UTC)
Expired
Jul 27, 2000, 8:15 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:55 PM CDTHail 1Havensville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS53 KTOP 280050
SVRTOP
KSC149-280115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 815 PM CDT

* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF HAVENSVILLE...OR ABOUT 35
  MILES NORTHEAST OF MANHATTAN...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED...
  ONAGA
  HAVENSVILLE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:25 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 27, 3:25 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU JUL 27 2000

APPEARS CONVECTIVE CLUSTERS ARE LIKELY TONIGHT WITH FRONT OVER
NORTHERN KANSAS...AND AGAIN TMRW NIGHT WITH FNT A BIT FURTHER
SOUTH...SAY OVER SRN PTN OF STATE. BY SATURDAY...ALL MODELS POINT TO
DRYER AND MORE STABLE AIR INTO THE AREA. AFTER COORDINATION WITH
SURROUNDING OFFICES...WILL MAINTAIN A LINGERING CHC FOR PCPN SERN
COUNTIES EARLY SATURDAY...OTHERWISE FCST DRY BEYOND TMRW NIGHT.

WORDING OF LOCALLY HEAVY IN ZONES FOR TONIGHT PROBABLY A BIT
OVERDONE GIVEN LATEST MODEL RUNS AND LOW LVL PATTERN. STILL ENOUGH
DOUBT HOWEVER WITH INCREASING PRECIPITABLE WATER VALUES...SO WILL
MAINTAIN THIS WORDING ON NEW ZONES.

NEWEST RUC MAINTAINS SVRL VORT MAXES OVER THE HIGH PLAINS WITH SFC
BNDRY NEARLY STATIONARY THIS EVENING OVR KS/NE BORDER. WOULD SUSPECT
FURTHER DVLPMT SRN NE THIS EVENING WITH APPCH OF NRN PLAINS
WAVE...WITH MORE CONVECTION MVG INTO THE AREA LATE EVENING/OVRNGT.
QUESTION BEING WHICH COMPLEX MOVES BNDRY FAR ENOUGH SOUTH TO
PRECLUDE FURTHER MENTION OF PCPN OVER CWA. FOR NOW...WILL LEAN
TOWARD AVM SOLUTION WITH FNT ALG SRN KS FRIDAY EVENING. LINGERING
PCPN CHCS OVR ALL BUT NWRN CWA FRIDAY NIGHT. ON SATURDAY...AGAIN
FOLLOWING LEAD OF AVM...WILL HOLD ON TO SOME MRNG POPS SERN
CWA...OTRW DRYER AND MILD.

.TOP...NONE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:44 AM CDTSevere Thunderstorm WarningTOPWashington61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.